Hair loss

Hair loss

I was diagnosed with an underactive thyroid and Hashimoto's 2 years ago at 27 years old. Since taking my medication most of my symptoms seemed to improve slightly although I suffered 3 miscarriages in those 2 years and feel that my thyroid played a big part in this as my levels are quite erratic. Recently I have increased my dose to 150mg a day, since then I have noticed that my once lovely thick eyelashes are starting to fall out in clumps leaving me with bald patches. It is really upsetting as it is the only part of me that I have ever been happy with. Sad I know!!!! Since researching, I have found that this can be a symptom of taking synthetic hormones such as levothroxine. I was just wondering if anyone else has had this side affect and if they managed to find a remedy. My doctor is useless and my endocrinologist signed me off around 6 month ago. He was an absolute waste of my time.

Thanks

4 Replies

oldestnewest
  • Hi

    It is really upsetting to lose hair isnt it. My hair has gradually got thinner although I am a lot older than you at 54. I mentioned it to my doctor and she said it can be a side effect of thyroxine. I am actually not on thyroxine, but on a natural thyroid hormone. I am also menopausal so that can also affect your hair because of oestrogen levels dropping. I have heard that zinc can help with hair shedding, I dont know if anyone else has any experience of this though

    I personally believe that if your hormones are out of kilter that it can affect hair and skin and nails, also if your ferritin levels are low that also can affect hair.

    Lancashirelass

  • I lost 2/3 of my head hair and ALL my body hair before ebign diagnosed Hashis. Including half my eyebrows and half my eyelashes! It has grown back, but thinner, finer, greyer. Sporadically, I lose it all again. I like not shaving my legs but I find the head loss hard to deal with. I take selenium to help with antibodies, I have noticed that when they are high I drop hair. Although the dumbass endo disagrees......

    I now keep my hair less than 1 inch long, I notice the loss less that way. It is male pattern to start off with then random patches and all body hair. I shower and don't look, it's upsetting to see it go! Take Evening Primrose Oil in 1000mg caps the oppoiste end of the day to your thyroxine, it helps with the status of what you have left!

  • You poor thing. I will definately get some zinc, selenium and primrose oil. You would think that endo's would know these things but my endo told me that he had never heard of hair loss being linked to hashimotos?? It's a joke. I seem to be developing thicker hair on my legs, even starting to get them on my top lip but loosing hair in the place i want it the most. It's very strange. Im not aware of the level of my antibodies as it is rarely checked. I am still waiting for my immunology tests that I had done after the miscarriage from 2 1/2 months ago.

    Thanks for your help.

  • Leanne - are you sure that you don't have a sensitivity to male hormones in the body? What are you describing - increased body hair - can often be a symptom of that. I am not a doctor but my experience and research on thyroid points to body hair decreasing rather than increasing. Increase of hair usually means male hormone sensitivity. My endo also told me this when i queried whether my hair loss could be down to male-female hormone imbalance.

You may also like...